Volume 15, issue 2 (2015)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 6, 3213–3852
Issue 5, 2565–3212
Issue 4, 1917–2564
Issue 3, 1283–1916
Issue 2, 645–1281
Issue 1, 1–643

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Minimally intersecting filling pairs on surfaces

Tarik Aougab and Shinnyih Huang

Algebraic & Geometric Topology 15 (2015) 903–932
Abstract

Let Sg denote the closed orientable surface of genus g. We construct exponentially many mapping class group orbits of pairs of simple closed curves which fill Sg and intersect minimally, by showing that such orbits are in correspondence with the solutions of a certain permutation equation in the symmetric group. Next, we demonstrate that minimally intersecting filling pairs are combinatorially optimal, in the sense that there are many simple closed curves intersecting the pair exactly once. We conclude by initiating the study of a topological Morse function g over the moduli space of Riemann surfaces of genus g, which, given a hyperbolic metric σ, outputs the length of the shortest minimally intersecting filling pair for the metric σ. We completely characterize the global minima of g and, using the exponentially many mapping class group orbits of minimally intersecting filling pairs that we construct in the first portion of the paper, we show that the number of such minima grows at least exponentially in g.

Keywords
mapping class group, filling pairs
Mathematical Subject Classification 2010
Primary: 57M20, 57M50
References
Publication
Received: 26 January 2014
Revised: 4 July 2014
Accepted: 7 July 2014
Published: 22 April 2015
Authors
Tarik Aougab
Department of Mathematics
Yale University
10 Hillhouse Avenue
New Haven, CT 06510
USA
Shinnyih Huang
Department of Mathematics
Yale University
10 Hillhouse Avenue
New Haven, CT 06510
USA